Mathematical model of colitis-associated colon cancer

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

7 Scopus Citations
View graph of relations

Author(s)

Detail(s)

Original languageEnglish
Pages (from-to)20-29
Journal / PublicationJournal of Theoretical Biology
Volume317
Publication statusPublished - 1 Jan 2013
Externally publishedYes

Abstract

As a result of chronic inflammation of their colon, patients with ulcerative colitis or Crohn's disease are at risk of developing colon cancer. In this paper, we consider the progression of colitis-associated colon cancer. Unlike normal colon mucosa, the inflammed colon mucosa undergoes genetic mutations, affecting, in particular, tumor suppressors TP53 and adenomatous polyposis coli (APC) gene. We develop a mathematical model that involves these genes, under chronic inflammation, as well as NF-κB, Β-catenin, MUC1 and MUC2. The model demonstrates that increased level of cells with TP53 mutations results in abnormal growth and proliferation of the epithelium; further increase in the epithelium proliferation results from additional APC mutations. The model may serve as a conceptual framework for further data-based study of the early stage of colon cancer. © 2012 Elsevier Ltd.

Research Area(s)

  • APC, Colorectal cancer, Mathematical model, Mucin, TP53

Citation Format(s)

Mathematical model of colitis-associated colon cancer. / Lo, Wing-Cheong; Martin, Edward W.; Hitchcock, Charles L.; Friedman, Avner.

In: Journal of Theoretical Biology, Vol. 317, 01.01.2013, p. 20-29.

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review